Can You Get a Emboli from Lip Augmentation with a Hyaluronic Acid? (photo)

If you are injecting a hyaluronic acid into the lips for plumping purposes, can it get into a vein and travel to your lungs or brain? I know that it is a horrible thought, so can you ease my mind?

Doctor Answers (7)

Simple injection technique takes the worry out of fillers being injected into a blood vessel

+2

Cosmetic physicians are all aware of injection risks (or certainly should be!) and it is standard practice to pull back on a syringe before injecting to be sure the needle is not in a blood vessel. If any blood is drawn into the syringe, then the needle is placed elsewhere and another "check" is made. Only when there is no chance of the needle being in a vessel is filler product injected.

With the adaptation of smooth tipped micro-cannulas for most fillers, the incidence even for bruising - in which a small vessel is sometimes nicked during injection - has been dramatically reduced.

It's still a smart idea to stick with physicians who are very adept at using fillers and know the facial anatomy well.


Los Angeles Dermatologist
4.0 out of 5 stars 19 reviews

Filler complications

+2

Distant emboli to heart and lungs are not encountered, and even if a small fragment of filler can theoretically get there, it is not going to cause problems in large caliber vessels.  However, local emboli have been described, which may potentially cause local tissue necrosis and even blindness if they involve an artery of the eye.

Alexander Ovchinsky, MD
New York Facial Plastic Surgeon
4.5 out of 5 stars 11 reviews

Injection of fillers and emboli

+2

Injection of fillers in general is safe, but it can in extremely rare cases get injected accidentally into an artery or vein and cause local tissue death.  I have not heard of emboli to the heart or lungs, but I have heard of blindness when injected into the upper facial region.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Fillers

+2

Accidental injection of fillers into the face veins and arteries is possible . the blockage of the vein or artery is localized and can be severe complication including blindness.

That is why experience counts. and using BLUNT CANNULA for injecting fillers is very important to prevent piercing of the vessels

Samir Shureih, MD
Baltimore Plastic Surgeon

Emboli from filler

+2
Complications from fillers can range from none to severe. Experienced physicians should be able to avoid these complications. Ones with a profound understanding of the anatomy will give you the best chance for success with minimal risk of complications.

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

Emboli

+2

Embolization of the heart or lungs from an injection to the lips is virtually Impossible.  Instead we worry more about embolization of an artery of the lip.   A worst case scenario would be loss of soft tissue in the area of the injection although the chances of this occurring in the hands of an experienced injector are very low.  Early recognition is the key as evidenced by blanching of the area and extreme swelling and then the development of a dusky coloration of the affected area.  This should be reported immediately to your doctor !

S. Randolph Waldman, MD
Lexington Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Risk of embolism from filler injection

+1
The type of embolism you're referring to is caused by injection of a foreign substance like filler into a blood vessel which causes a clot to form which can break off and then travel in the bloodstream causing damage. Since this involves the skin (and not an embolism of the lungs or heart), it is unlikely to result in death, but more likely to result in necrosis (due to lack of oxygen to the skin which can result in the tissue dying) and resultant scarring and nerve damage. This is particularly high risk around the eye area because an embolism could result in blindness. This is why nonphysicians and non-core trained specialists are advised to stay away from injecting in these higher risk regions. There are especially rich arcades of blood vessels in the infraorbital region and forehead, glabella and nasal region that are higher risk for embolism.This is something that is discussed amongst physicians at conferences and it is a known complication. Although unlikely to occur in experienced hands, it is a risk that needs to be disclosed and considered. I have done thousands of injections in over 15 years of practice and have never had this occur in a patient, but do know of numerous cases reported. There are many more cases of this occurring with inexperienced and nonphysician or nurse injectors. There is less risk when injecting superficially but greater risk when injecting deep. One of the techniques I use to try to decrease risk of embolism is to inject lidocaine with epinephrine prior to injection of the filler. The epinephrine causes vasoconstriction so that the blood vessels are less open therefore more difficult to inject directly into the vessel accidentally. Fillers like Juvederm and Restylane now contain lidocaine so many practitioners do not inject local anesthesia prior to the filler anymore, and doing the lidocaine with epinephrine prior to filler does have the disadvantage of causing more bruising and swelling and also less precision with correction, but it offers the safety advantage of constricting blood vessels therefore decreasing risk of injecting filler into the blood vessel resulting in embolism.

If vascular occlusion of an artery were to occur with filler injection, it would be essential for the practitioner to be able to recognize the signs and know how to treat appropriately.  There are definitive measures that need to be taken immediately to address that which could minimize and prevent any further damage. An experienced practitioner would know how to address these potential complications. Because complications can occur with these seemingly simple procedures, it's important to be in the care of an experienced board-certified dermatologist or plastic surgeon who knows how to treat these complications if they were to occur. The last person you want doing your injection is someone who says they wouldn't know what to do if a vascular event happened. Don't let someone blow you off by saying this is never going to happen, make sure the doctor you are seeing tells you they would know exactly what to do if this happened.

M. Christine Lee, MD
Walnut Creek Dermatologic Surgeon
4.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.